Antidepressant-associated mania: soon after switch from fluoxetine to mirtazapine in an elderly woman with mixed depressive features.

J Psychopharmacol. 2009 Mar;23(2):220-2. Epub  2008 May 30.

Source

Department of Psychiatry, National Taiwan University Hospital, Taipei, Taiwan. chchliu@ntu.edu.tw

Abstract

Mirtazapine augmentation to a serotonin-reuptake inhibitor has been proposed to boost antidepressant effects and more likely to induce manic switch. Such a combined antidepressant therapy strategy should be used carefully if the patient’s refractoriness is attributable to mixed depressive features.

Mixed depression is more difficult to be treated by antidepressant monotherapy and related to higher risk of manic switch during treatment.

We report a case with no previous history of bipolar disorder, whereas developed full-blown psychotic manic symptoms soon after switch from fluoxetine to mirtazapine.

The patient’s premorbid characters and clinical presentations suggested an implicit bipolarity that predisposed her to a manic switch. Her manic switch was likely to be triggered by a simulated combined effect because of complex drug interactions during shifting from fluoxetine to mirtazapine.

For patients in mixed depressive states, mood stabilizers are preferable to antidepressants.

PMID:
18515466
[PubMed – indexed for MEDLINE]

Psychotic side effects of psychostimulants: a 5-year review.

Can J Psychiatry. 1999 Oct;44(8):811-3.

 

Source

Department of Psychiatry, Royal University Hospital, Saskatoon, Saskatchewan. cherland@duke.usask.ca

Abstract

OBJECTIVE:

To examine the rate of psychotic and mood-congruent psychotic side effects of stimulant medications in children treated for attention-deficit hyperactivity disorder (ADHD).

METHOD:

A chart review was completed of all children diagnosed with ADHD in an outpatient clinic from January 1989 to March 1995.

RESULTS:

Over 5 years, 192 children were diagnosed with ADHD. Ninety-eight children received treatment at the clinic with stimulants. Six children developed psychotic or mood-congruent psychotic symptoms during treatment. Children on medication were followed for an average of 1 year and 9 months.

CONCLUSIONS:

Awareness of the potential for psychotic side effects from stimulant medications is important when prescribing for children. A large prospective study would be useful to predict the frequency and classification of the side effects in children.

PMID:
10566114
[PubMed – indexed for MEDLINE]

Ethosuximide-induced mania in a 10-year-old boy.

Epilepsy Behav. 2011 Aug;21(4):483-5.

Abstract

Psychosis and suicidal ideation have been reported as side effects of ethosuximide treatment, but previous reports seldom place these symptoms in the context of mania. Given the recent renewed interest in ethosuximide as first-line therapy in children and adolescents, it is important for clinicians to be aware of the potential psychiatric complication of mania with this medication. Described here is the case of a 10-year-old boy who developed acute mania, as well as psychotic symptoms and suicidal ideation, on ethosuximide.

Copyright © 2011 Elsevier Inc. All rights reserved.

Sunitinib-induced Acute Psychosis: Case Report.

Clin Genitourin Cancer. 2011 Apr 28. [Epub ahead of print]

Source

University Hospital Birmingham NHS Foundation Trust, Edgbaston, Birmingham, B15 2 TH, United Kingdom.

Abstract

INTRODUCTION:

Sunitinib is an oral multi-targeted tyrosine kinase inhibitor which has shown efficacy in advanced renal cell carcinoma and represents a standard first line treatment for this disease.

Sunitinib is reasonably well tolerated, although dose adjustments are commonly required. Here we present a case of a patient with metastatic renal cancer and history of bipolar disorder who developed acute psychotic symptoms during treatment with Sunitinib.

METHODS:

Both the outpatient and inpatient documentation in the medical records of the patient were reviewed.

RESULTS:

The patient developed symptoms of psychosis 3 days after hospital admission for sunitinib-related toxicity. Investigations excluded infection and brain metastases as potential causes for the symptoms. Acute psychosis did not respond to antipsychotic medication. Symptoms resolved with discontinuation of sunitinib.

CONCLUSION:

The rare but potentially severe side effects of sunitinib should be borne in mind particularly in those patients with pre-existing medical conditions which could predispose them to life-threatening toxicities. Clinicians should stratify patients accordingly and consider alternative treatments where possible.

Copyright © 2011 Elsevier Inc. All rights reserved

Delirium probably induced by clarithromycin in a patient receiving fluoxetine.

Ann Pharmacother. 1995 May;29(5):486-8.

Source

Department of Medicine, Dalhousie University, Victoria General Hospital, Halifax, Nova Scotia, Canada.

Abstract

BACKGROUND:

Clarithromycin is a macrolide antibiotic very similar to erythromycin in structure and spectrum of activity. It has gained increasing use since its release in Canada in May 1992, partly because it is promoted as having less potential for drug interactions and adverse effects. However, as with all new medications, a high degree of vigilance for unreported adverse effects is advisable.

CASE SUMMARY:

A healthy 53-year-old lawyer was receiving long-term fluoxetine 80 mg hs and nitrazepam 10 mg hs for depression and mild sleep apnea. Subsequent to initiation of treatment with clarithromycin for a respiratory infection, he rapidly developed delirium, which cleared quickly after stopping all 3 medications. The delirium and psychosis did not recur when the infection was treated with erythromycin alone or after restarting fluoxetine and nitrazepam therapy at previous dosages in the absence of antibiotics.

DISCUSSION:

This man’s delirium is consistent with fluoxetine intoxication, which appears to have resulted from inhibition of hepatic cytochrome P450 metabolism by clarithromycin. Undiagnosed, this serious drug reaction could have lead to serious medical and social consequences.

CONCLUSIONS:

As the use of clarithromycin increases, the potential for interactions with other drugs metabolized by the P450 enzyme system may be realized. Clinicians should consider which other medications a patient is receiving before prescribing clarithromycin or any macrolide antibiotic with potential to influence the P450 system.

Up ↑